Alston rock musician Zion's partner says AstraZeneca vaccine death ruling is 'vindication'
The partner of a former rock musician who died after receiving an AstraZeneca Covid-19 vaccine has described the findings of his inquest as a "vindication".
Vikki Spit's partner of 20 years, known simply as Zion, died in May 2021, two weeks after receiving a first dose of the vaccine.
At his inquest on 17 August 2022, the Newcastle coroner concluded that the 48-year-old died from "very rare and aggressive complications" from the AZ vaccine.
The hearing was told that Zion had developed blood clotting, leading to a huge brain injury.
Speaking from her home near Alston, close to the Cumbria-Northumberland border, Ms Spit said: "It's a relief to finally have it in writing that the AstraZeneca (vaccine) was the cause.
"Obviously I've known that since it happened; the doctors told me at the time but not having it in writing has led to a lot of people disbelieving me."
Zion's inquest heard the timeline of events which led to his death in 2021:
5 May - Zion received first dose of AstraZeneca Covid-19 vaccination
13 May - He developed a headache which became more severe
17 May - Zion suffered seizures and speech impairment
19 May - Despite emergency surgery, he died in Newcastle's Royal Victoria Infirmary.
Zion's inquest was told that paramedics had been called to his home on two separate occasions after he began developing symptoms.
The second time, he was taken to hospital.
Zion received an emergency operation at Newcastle's Royal Victoria Infirmary, but a pathologist told his inquest he had suffered a "catastrophic brain injury".
The coroner concluded there was no evidence that earlier admission to hospital would have saved Zion.
Ms Spit, though, is troubled by evidence given by paramedics who said that at the time, they were only aware of potential complications from the AZ vaccine via media reports.
She is calling for details on new and emerging conditions to be stored where they can be accessed easily by medical staff.
She explained: "There needs to be a database which is easily accessible for paramedics so they can see the up to date information for symptoms because as the doctors were saying in the inquest, it was an ongoing situation and they were getting new information daily."
Ms Spit is keen to underline that she is not opposed to vaccinations.
From her perspective, the tragedy lies in the fact that Zion - and others like him - died while trying protect themselves and their communities from Covid.
"These people didn't die because they got drunk and fell off a cliff," she added. "They died because they were doing the right thing.
"They were doing what they thought would prevent other people becoming sick and dying."
ITV News Tyne Tees approached the Medicines and Healthcare products Regulatory Agency (MRHA) for its response to issues raised in the inquest and by Ms Spit.
The MHRA is responsible for the safety and quality of medicines used in the UK.
The agency said its advice remains that for the majority of people, the benefits of the Covid-19 vaccine outweigh the risks.
Offering its sympathies over Zion's death, its chief safety officer, Dr Alison Cave, said: “Patient safety is our top priority. We have been proactively monitoring the safety of all COVID 19 vaccines throughout the vaccination campaign and have since February 2021 published a regular summary of the safety of COVID-19 vaccines on our website."
She continued: "We first communicated guidance to patients and healthcare professionals on the risks of blood clots occurring with low platelet levels on 7 April 2021 and further communications followed on 7 May 2021 and 14 June 2021."
Dr Cave added that the agency continues to monitor the safety of all Covid-19 vaccinations.
Back at the home she once shared with Zion, Ms Spit sees her partner as much a victim of the pandemic as the tens of thousands of people who died from the virus.
Ms Spit said she hopes sincerely that the AZ vaccine has saved many lives but added that it was vital that patients and families affected by adverse reactions are treated fairly.
The MHRA said anyone experiencing the following from around four days after vaccination should seek medical advice urgently:
a severe headache that is not relieved with simple painkillers or gets worse or feels worse when you lie down or bend over
an unusual headache that may be accompanied by blurred vision, confusion, difficulty with speech, weakness, drowsiness or seizures (fits)
rash that looks like small bruises or bleeding under the skin beyond the injection site
shortness of breath, chest pain, leg swelling or persistent abdominal (tummy) pain
Want a quick and expert briefing on the biggest news stories? Listen to our latest podcasts to find out What You Need To know...